Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 17, 2002, 8:18 PM EST for Bell County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2002, 8:18 PM EST (01:18 UTC)
- Expired
- Mar 17, 2002, 8:45 PM EST
- In force
- 27 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Bell County, KY
The radar
The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 180118
SVRJKL
KYC013-180145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
815 PM EST SUN MAR 17 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BELL COUNTY
* UNTIL 845 PM EST
* AT 817 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
SOUTHWEST OF FOURMILE...OR ABOUT 10 MILES SOUTH OF BARBOURVILLE...
MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PINEVILLE AROUND 830 PM EST
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND CLOUD TO
GROUND LIGHTNING.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3662 8393 3668 8388 3671 8388 3672 8385
3681 8379 3693 8350 3672 8349
GREIFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:10 PM EST, 5 hours 8 minutes earlier.
Area forecast discussion, Mar 17, 3:10 PM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 310 PM EST SUN MAR 17 2002 DEFINITELY GOING TO BE CONCERNED WITH THE SOUTHERN PORTION OF CWA AND THE AMOUNT OF RAINFALL THEY WILL SEE. FFA OUT FOR REST OF TODAY AND TONIGHT FOR SOUTHERN HALF OF CWA. AVN SOLN HAS PRECIP MAXIMA OVER OUR BORDER WITH TN WHEREAS ETA SOLN HAS MAXIMA COMPLETELY IN TN/VA. PER HPC DISCUSSION...MODELS HAVE BEEN UNDERESTIMATING PRECIP. A QUARTER TO A HALF N AND ONE TO TWO IN S. CHC RAIN FOR MON AS BOUNDARY STAYS IN THE AREA. MON NIGHT WARM FRONT AND WAVE FROM THE TX LOW MOVES AS FAR NORTH AS KY. THEREFORE CHANCES OF RAIN INCREASE FROM SW TO NE AS THE NIGHT PROGRESSES. AT THIS POINT WITH THE DIFFERENCES IN THE MODEL AND THE TENDENCY TO PUSH SYSTEM WEST FURTHER...IT IS HARD TO SAY WHEN RAIN WILL BEGIN...LOOKS 12ZISH. NOSE OF 8H JET STICKING RIGHT ALONG WITH THE FRONT...LIKE ITS HAS BEEN...AIDING IN PRECIP. TUES: MAIN PRECIP AREA TO OUR NORTH BUT WITH WAVES IN CONSTANT DEVELOPMENT THROUGH THE AREA OUR CHANCES MIGHT LEAN TOWARDS AVN...ALSO SEEING THAT THE THOUGHT IS THAT AVN IS DOING WELL STRENGTH WISE. DIFFERENT TRACK OF TX LOW THAN I REMEMBER YESTERDAY. WITH LOW NOW MOVING RIGHT OVER KY OVERNIGHT WED...ALONG WITH ANOTHER ROUND OF MODERATE PRECIPITATION. RAIN RELIEF AND COOLER TEMPS FOLLOW FINAL COLD FROPA. WED NIGHT/THURS LOOKING DRY. RIDGING ENCROACHES TEMPORARILY OVER OUR AREA...AS WEVE SEEN QUITE A BIT THIS WINTER IN THE WAKE OF SIGNIFICANT SYSTEMS. EXTENDED: WITH THE UNCERTAINTY THE EXTENDED BRINGS...NOT PLANNING ON CHANGING MUCH. IF MRF PLAN PANS OUT WE HAVE A BETTER CHANCE OF CAA/NW FLOW SHSN...BUT IF THINGS ARE DELAYED AND THE ECMWF HAS ITS WAY...LINGERING PRECIP HAS BETTER CHANCE OF BEING LIGHT SHRA AS COOL DOWN HOLDS OFF ABOUT 24 HRS. STILL WORDING THE SHRA/SHSN FOR FRI. START TO SEE MODERATION LATE SUN AS COOL CANADIAN HIGH MOVES EAST TO THE ATLANTIC. GOING ABOVE MOS/KEEPING WITH CURRENT FORECAST THURS NIGHT AND FRI. IFPS/GFE: POPULATED DAY 7 FROM MRF. STILL WORKING ON IT...BUT WANTED TO GET AFD OUT. JKLWRKOZF OUT BEFORE LONG. THANKS TO SDF AND BNA FOR COORDINATION. ADDITIONAL COORDINATION WELCOME. .JKL...FFA FOR THE SOUTHERN 1/2 OR SO OF THE CWA TODAY AND TONIGHT. OUDEMAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:26 PM EST | Flash Flood Warning | JKL | McCreary, Pulaski, Wayne | 5 hr |
| Mar 17, 7:52 PM EST | Flash Flood Warning | JKL | Whitley | 4 hr |
| Mar 17, 8:16 PM EST | Flash Flood Warning | JKL | Knox | 4 hr |
| Mar 17, 8:20 PM EST | Flash Flood Warning | JKL | Bell | 4 hr |
| Mar 17, 8:56 PM EST | Flash Flood Warning | JKL | Harlan | 3 hr |
| Mar 17, 9:02 PM EST | Flash Flood Warning | JKL | Laurel | 3 hr |
| Mar 17, 11:56 PM EST | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 5 more | 6 hr |
| Mar 18, 6:00 AM EST | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 2 more | 3 hr |
| Mar 18, 6:56 AM EST | Flash Flood Warning | JKL | Pike | 3 hr |
| Mar 18, 9:03 AM EST | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 2 more | 3 hr |
| Mar 18, 11:14 AM EST | Flash Flood Warning | JKL | Floyd | 46 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.